April 27, 2010
Hyperglycemia and DKA, Insulin Pumps
Question from Las Vegas, Nevada, USA:
Recently, my almost 13-year-old daughter, diagnosed at age six, has been missing a lot of school because of highs. She went to the doctor, but they made no adjustments to her dosage because we decided to get back on the pump. It’s been almost three weeks and we are still waiting for the doctor’s office to get the prescriptions called in for pump supplies and insulin. I know it seems ridiculous, but my daughter’s high blood sugars begin as soon as she gets to school. I feel she is stressed because she feels overwhelmed about knowing she has a lot of class work to catch up on. Could this be part of the issue? I know she’s not eating on her way to school. She’s in the 300 to 450 mg/dl [16.7 to 22.2 mmol/L] range. She corrects, but it doesn’t work for a couple of hours. In fact, her blood sugar goes higher, then she drops too fast. I’m tired of seeing her suffer. She’s on a 1:5 ratio. She takes Apidra and 45 units of Lantus at night. She weighs 103 pounds, is 5 feet tall.
Sounds like a frustrating situation. Certainly emotional stress could be contributing to your daughter’s higher school time glucoses, but I’d weigh in that there may be something else going on, too. I think you have to begin to eliminate variables: you seem confident that your daughter is not snacking on the way to school. That’s good…but how do you know? What does breakfast consist of? WHO is actually administering the insulin? DOES SHE HAVE KETONES WITH THESE HIGHER GLUCOSES? In my experience, ketones inhibit the usual expected action of rapid-acting insulins, such as Apidra. At 13 years old, she likely is progressing in puberty. Has something changed, such as having onset of her periods? This is just a start of things to think about.
I’d suggest that YOU give the meal time injections (NOT just “supervise”)! I’d suggest that you engage the school nurse (or other responsible adult – could be you) to give the correction doses (NOT just “supervise”)! To try to lessen the burden of any emotional stressors, maybe you can have a conference with teachers to work out a system to allow a more gradual make up of her delinquent work.
As for the delay in getting her back on the pump as advised by your diabetes team, you definitely should call and ask his staff why there is a delay. Maybe this is out of their hands and there is an insurance denial or something. Maybe they are having other thoughts about the appropriateness of pumping: you didn’t explain why she was taken off the pump.